Alert archive / Hawaii / High Surf Warnings in 2013
High Surf Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jul 29, 2013, 5:12 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2013, 5:12 PM HST (03:12 UTC)
- Expired
- Jul 30, 2013, 3:35 AM HST
- In force
- 10 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
418 WHHW40 PHFO 300312 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 512 PM HST MON JUL 29 2013 ...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND A HIGH SURF ADVISORY FOR EAST FACING SHORES OF BIG ISLAND... .ROUGH AND CHOPPY SURF ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE WILL QUICKLY BUILD THIS EVENING AND THEN DROP OFF BY TUESDAY MORNING. HIZ002-008-009-012-017-020-301600- /O.NEW.PHFO.SU.W.0009.130730T0312Z-130730T1600Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 512 PM HST MON JUL 29 2013 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. * SURF...10 TO 15 FEET ALONG EAST FACING SHORES. * TIMING...THROUGH EARLY TUESDAY MORNING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ HIZ024-025-301600- /O.NEW.PHFO.SU.Y.0026.130730T0312Z-130730T1600Z/ SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- 512 PM HST MON JUL 29 2013 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. * SURF...8 TO 12 FEET ALONG EAST FACING SHORES. * TIMING...THROUGH EARLY TUESDAY MORNING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR CHANNELS TO ACCESS SURFING AREAS. && $$ FOSTER
1 follow-up statement
888 WHHW40 PHFO 301335 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST TUE JUL 30 2013 ...HIGH SURF FROM FLOSSIE CONTINUES ALONG EAST FACING SHORES OF KAUAI AND OAHU... .THE ELEVATED ROUGH SURF GENERATED BY TROPICAL CYCLONE FLOSSIE IS EXPECTED TO CONTINUE ALONG EAST FACING SHORES OF KAUAI AND OAHU THROUGH THIS MORNING. THESE WAVES WILL LIKELY SUBSIDE BELOW THE HIGH SURF ADVISORY CRITERIA BY THIS AFTERNOON. HIZ002-008-009-302200- /O.CAN.PHFO.SU.W.0009.000000T0000Z-130730T1600Z/ /O.NEW.PHFO.SU.Y.0027.130730T1335Z-130730T2200Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA- 335 AM HST TUE JUL 30 2013 ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. * SURF...6 TO 10 FEET ALONG EAST FACING SHORES. * TIMING...THROUGH THIS MORNING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ012-017-020-301445- /O.CAN.PHFO.SU.W.0009.000000T0000Z-130730T1600Z/ MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA- 335 AM HST TUE JUL 30 2013 ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF WARNING. SURF HEIGHTS HAVE SUBSIDED OVERNIGHT. $$ HIZ024-025-301445- /O.CAN.PHFO.SU.Y.0026.000000T0000Z-130730T1600Z/ SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST- 335 AM HST TUE JUL 30 2013 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HEIGHTS HAVE SUBSIDED BELOW THE HIGH SURF ADVISORY THRESHOLD OVERNIGHT. $$ HOUSTON
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jul 29, 3:30 PM HST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 29, 3:30 PM HST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST MON JUL 29 2013 .SYNOPSIS... TROPICAL STORM FLOSSIE IS WEAKENING WHILE MOVING WEST NORTHWEST ACROSS THE STATE THROUGH EARLY TUESDAY. THE SYSTEM WILL BRING GUSTY WINDS...VERY HEAVY RAINFALL...AND DANGEROUS SURF TO ALL ISLANDS. A MORE TYPICAL TRADE WIND WEATHER PATTERN WILL ESTABLISH FOR THE SECOND HALF OF THE WEEK AS FLOSSIE MOVES AWAY FROM THE AREA. && .DISCUSSION... AS OF 2 PM HST...TROPICAL STORM FLOSSIE IS LOCATED 80 MILES NNE OF HILO...OR 145 MILES ESE OF HONOLULU. MAXIMUM SUSTAINED WINDS ARE 40 MPH. CURRENT MOTION IS TO THE WNW AT 18 MPH. PLEASE SEE THE LATEST DISCUSSION FROM THE CENTRAL PACIFIC HURRICANE CENTER /TCDCP1 OR WTPA41 PHFO/ FOR INFORMATION ON THE SYNOPTIC PATTERN AFFECTING FLOSSIE...AND THE LATEST TROPICAL STORM LOCAL STATEMENT FROM WFO HONOLULU /HLSHFO OR WTHW80 PHFO/ FOR SPECIFIC IMPACTS ACROSS THE STATE. LATEST MIMIC PWAT/MODEL DATA DEPICT ABUNDANT MOISTURE LINGERING ACROSS THE AREA...KEEPING HIGH CHANCES FOR RAIN OVER THE ISLANDS THROUGH WED. IN THE WAKE OF FLOSSIE...EXPECT HIGH PRESSURE FAR NE OF THE ALOHA STATE TO BRING BACK A PREVAILING TRADE WIND WEATHER REGIME ACROSS THE ISLAND CHAIN FROM LATE WED AND THROUGH THE REST OF THE FORECAST PERIOD. && .AVIATION... SIGMET ZULU REMAINS IN EFFECT FOR TROPICAL STORM FLOSSIE. WIDESPREAD IFR CONDITIONS MAINLY IN LOW CEILINGS WILL AFFECT BIG ISLAND AND MAUI COUNTY. THESE CONDITIONS ARE EXPECTED TO SPREAD WESTWARD TO OAHU EARLY THIS EVENING AND TO KAUAI TONIGHT. STRONG SURFACE WINDS ARE POSSIBLE WITH FLOSSIE...BUT THESE ARE EXPECTED TO DIMINISH AS FLOSSIE CONTINUES TO WEAKEN. WITH THE DEEP MOISTURE ASSOCIATED WITH THE TROPICAL SYSTEM...ICING IS ALSO POSSIBLE NEAR THE BIG ISLAND GENERALLY BETWEEN 16KFT-22KFT. THIS MATCHES UP WITH THE DEPTH OF THE MOISTURE LAYER APPARENT ON THE 00Z HILO SOUNDING...AND LIES WITHIN THE TEMPERATURE RANGE OF 0C TO -12C. && .MARINE... SEAS AT THE HILO BAY CDIP BUOY CLIMBED RAPIDLY DURING THE MORNING HOURS...ASSOCIATED WITH TROPICAL STORM FLOSSIE...PEAKING AT 14 FEET AT 8 AM HST. PLEASE SEE THE LATEST TROPICAL STORM LOCAL STATEMENT FROM WFO HONOLULU /HLSHFO OR WTHW80 PHFO/ FOR SPECIFIC MARINE IMPACTS ACROSS THE AREA. SMALL TO MODERATE S AND SE SWELLS WILL CONTINUE THROUGH TUE. A LARGER...LONG PERIOD S SWELL IS EXPECTED TO ARRIVE LATE TUE...AND PEAK ON WED NEAR ADVISORY LEVELS FOR S FACING SHORES. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR ALL HAWAIIAN ISLANDS. TROPICAL STORM WARNING FOR ALL HAWAII ISLANDS. TROPICAL STORM WARNING FOR ALL HAWAIIAN WATERS. && PUBLIC/MARINE...REYNES AVIATION...BRAVENDER
In the hours before
Local storm report, Jul 29, 1:41 PM HST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
141 PM HST MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TROPICAL STORM PAHOA 19.50N 154.95W
07/29/2013 HAWAII HI LAW ENFORCEMENT
ROUTE 123 IN PAHOA IS CLOSED FROM NANAWALE TO LAVE TREE
STATE PARK DUE TO DOWN TREES AND POWERLINES.
1140 AM TROPICAL STORM PAHOA 19.50N 154.95W
07/29/2013 HAWAII HI LAW ENFORCEMENT
ROUTE 123 IN PAHOA IS CLOSED BETWEEN NANAWALE AND LAVA
TREE STATE PARK DUE TO DOWN TREES AND POWERLINES.
&&
LEATONLocal storm report, Jul 29, 1:57 PM HST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
157 PM HST MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TROPICAL STORM PAHOA 19.50N 154.95W
07/29/2013 HAWAII HI LAW ENFORCEMENT
ROUTE 123 IN PAHOA IS CLOSED BETWEEN NANAWALE AND LAVA
TREE STATE PARK DUE TO DOWN TREES AND POWERLINES. POHOIKI
ROAD IS CLOSED FROM ROUTE 123 TO LEILANI BLVD.
&&
LEATONThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:20 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jul 29, 4:38 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 29, 5:12 PM HST | High Surf Advisory | HFO | 10 hr | |
| Jul 29, 5:13 PM HST | Small Craft Advisory | HFO | 58 hr | |
| Jul 29, 5:17 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jul 29, 5:50 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jul 29, 6:15 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jul 29, 6:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 29, 7:03 PM HST | Special Marine Warning | HFO | 57 min | |
| Jul 29, 7:34 PM HST | Special Marine Warning | HFO | 116 min | |
| Jul 29, 7:57 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 29, 8:01 PM HST | Special Marine Warning | HFO | 119 min | |
| Jul 29, 8:52 PM HST | Special Marine Warning | HFO | 113 min | |
| Jul 29, 8:55 PM HST | Wind Advisory | HFO | Kalawao | 14 hr |
| Jul 29, 11:27 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jul 30, 3:35 AM HST | High Surf Advisory | HFO | Honolulu | 23 hr |
| Jul 30, 9:11 AM HST | Areal Flood Advisory | HFO | Kauai | 109 min |
Nearby
High Surf Warnings in Hawaii, 2013Every high surf warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.